Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 94, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2023, 7:58 AM CDT for Audrain County, Callaway County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2023, 7:58 AM CDT (12:58 UTC)
- Expired
- May 6, 2023, 8:24 AM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Audrain County, MO, Callaway County, MO
The radar
The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1423 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 430 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.4
The text
As transmitted.
750
WUUS53 KLSX 061258
SVRLSX
MOC007-027-061345-
/O.NEW.KLSX.SV.W.0094.230506T1258Z-230506T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
758 AM CDT Sat May 6 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
South central Audrain County in central Missouri...
Northwestern Callaway County in central Missouri...
* Until 845 AM CDT.
* At 758 AM CDT, a severe thunderstorm was located near Murry, moving
east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mexico, Auxvasse, Vandiver, and Hatton.
This includes Interstate 70 in Missouri near exit 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 9213 3919 9180 3899 9173 3894 9213
3898 9214 3902 9213 3903 9214
TIME...MOT...LOC 1258Z 252DEG 25KT 3900 9210
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Pfahler2 follow-up statements
822 WWUS53 KLSX 061316 SVSLSX Severe Weather Statement National Weather Service St Louis MO 816 AM CDT Sat May 6 2023 MOC007-027-061345- /O.CON.KLSX.SV.W.0094.000000T0000Z-230506T1345Z/ Audrain MO-Callaway MO- 816 AM CDT Sat May 6 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR SOUTH CENTRAL AUDRAIN AND NORTH CENTRAL CALLAWAY COUNTIES... At 815 AM CDT, a severe thunderstorm was located near Auxvasse, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Mexico, Auxvasse, Vandiver, and Hatton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3895 9205 3905 9206 3919 9180 3899 9173 TIME...MOT...LOC 1315Z 239DEG 17KT 3904 9200 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Pfahler
324
WWUS53 KLSX 061324
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
824 AM CDT Sat May 6 2023
MOC007-027-061334-
/O.CAN.KLSX.SV.W.0094.000000T0000Z-230506T1345Z/
Audrain MO-Callaway MO-
824 AM CDT Sat May 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL AUDRAIN AND
NORTH CENTRAL CALLAWAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3895 9205 3905 9206 3919 9180 3899 9173
TIME...MOT...LOC 1323Z 252DEG 25KT 3906 9192
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:53 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 6, 6:53 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 653 AM CDT Sat May 6 2023 .SHORT TERM... (Through Sunday Night) Issued at 416 AM CDT Sat May 6 2023 A broad area of low pressure remains over the Great Plains this morning, and a large surface ridge likewise remains nearly stationary over the East Coast. The pattern aloft shows the remnants of last week's omega block with the upper level ridge extending from the Gulf Coast northward through the Mississippi Valley into the Upper Midwest. Persistent southerly low level flow continues to bring increasing moisture to the Mid Mississippi Valley as evidenced by the blanket of MVFR ceilings covering the area this morning. Guidance shows a weak (20-25kt) low level jet over Missouri and southern Illinois this morning. This is borne out by KLSX VWP, although it's running a little hot likely due to bird migration. An 0619Z AMDAR sounding out of KSTL confirms lighter winds in the low level than the VWP. This low level jet is producing warm advection and weak to moderate moisture convergence at 850mb...and most guidance is printing out a few spotty hundredths of QPF this morning. However the potential for convection is limited by broad- scale subsidence under the upper level ridge which is camped out over the area. While I can't totally rule out convection this morning due to the low level moisture convergence, it's not a sure thing by far, so slight chance PoPs this morning continue to look good. Focus for potential convection shifts this afternoon to the eastern Ozarks due to differential heating and orography, but forecast soundings maintain a strong inversion over southeast Missouri...so again, there's potential for convection, but it's not at all likely. The convective forecast for evening hasn't changed, and is highly conditional. Guidance shows 2500-3000+ J/Kg CAPE developing this afternoon across much of western and central as well as northeast Missouri and 0-3km/0-6km shear is 30kt to 45kts respectively. This amount of instability and shear is more than sufficient to produce severe thunderstorms...if there's an initiation mechanism. Additionally, the strong inversion mentioned above actually encompass the entire area, not just the Ozarks. This cap looks virtually impenetrable at 100-250+ J/Kg CINH across most of the area...though there is a brief weakness during the late afternoon/early evening across central and northeast Missouri. Models are also showing a low-level trough moving through northern Missouri into southern Iowa about that time...so that could produce enough lift to trigger convection. If storms do develop, they will be severe, capable of producing large hail, and some damaging winds at the onset, but they should lose their connection to the boundary layer during the evening at which point the primary threat will be hail. Again, that's IF storms can develop, which remains very uncertain. The setup for potential storms on Sunday is similar to Saturday, although the upper level ridge will be angled a bit more toward the Great Lakes instead of straight up the Mississippi Valley. Deterministic guidance is...in a word...messy on Sunday. There's hints of a MCV moving northeast out of Oklahoma/eastern Texas from convection on Saturday night down there. This would provide a trigger for storms Sunday/Sunday night. Some CAMs depict a different scenario with an MCS moving across Iowa and Illinois late Saturday night into Sunday morning which forces an outflow boundary into our area and THAT's what triggers convection Sunday afternoon. Regardless...severe parameters look less primed with somewhat less instability and bulk shear than Saturday, so the threat for severe storms looks marginal through Sunday night. Carney .LONG TERM... (Monday through Friday) Issued at 416 AM CDT Sat May 6 2023 By Monday the deterministic models are so jumbled up with convective feedback that picking out details is very difficult. Generally speaking...the upper level ridge will be attenuated by a short wave trough moving across the Upper Midwest. This wave pushes a weak cold front into Missouri on Monday, which will provide a focus for convection to develop and what's likely to be the best chance for rain we'll see in the next 7 days. Current GFS shows 2500-3000 J/Kg of instability building across Missouri and Illinois on Monday, with a relatively weak (though not non-existent) cap. Regardless, there's 30-40kts of 0-6km shear, so there is a potential for severe thunderstorms again Monday. The cold front pushes south of our area Monday night, mostly due to outflow from convection. The upper level ridge builds back over the Mississippi Valley Tuesday through Wednesday night which should minimize chances for any precipitation in that time frame. Current indications are that the ridge will be pushed east of the area by a strong upper level low over the western U.S. bringing rain chances back to the area by late Thursday into Friday. Ensemble cluster analysis shows 3-4 solutions in that time frame which points to a good deal of uncertainty out that far, though the basic patterns are similar so current thinking is the end of the week could turn wet and stormy. Carney && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 645 AM CDT Sat May 6 2023 A broad area of MVFR ceilings will prevail this morning, mainly along and west of the Mississippi River, into west central Illinois. Ceilings are expected to lift to VFR this afternoon, and scatter over central Missouri...potentially farther east as well, though this is less certain. A broken line of thunderstorms over central Missouri will continue moving northeast. While central and northeast Missouri as well as west central Illinois are likely to be affected by these storms, there may also be further development of the line to the south which would also affect east central Missouri and southwest Illinois later this morning. Another round of storms is possible this evening, most likely across northeast Missouri and west central Illinois, though storms are possible for most of the area. Storms this evening/tonight could be severe, capable of producing large hail and wind gusts in excess of 50kts. Ceilings will likely fall below 3000ft again overnight for most of the forecast area. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 78 69 86 68 / 30 20 40 60 Quincy 78 66 85 65 / 40 20 40 60 Columbia 83 67 86 66 / 20 20 40 50 Jefferson City 84 68 88 66 / 20 20 40 50 Salem 75 67 83 65 / 20 30 40 50 Farmington 75 67 83 65 / 20 20 40 50 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 6, 4:24 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 424 AM CDT Sat May 6 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 424 AM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a slight chance for thunderstorms today and tonight. If thunderstorms develop some could be strong to severe. Thunderstorms this morning may produce large hail, and storms this afternoon and tonight could produce large hail and possibly damaging winds as well as a brief tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms continues Sunday and Monday. Storms could be severe both days, but Monday is more favorable for severe storms. There is a slight chance for thunderstorms in parts of the area on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the event that thunderstorms develop today or tonight. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:05 AM CDT | Severe Thunderstorm Warning | LSX | Monroe | 40 min |
| May 6, 9:38 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls | 52 min |
| May 6, 10:12 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Pike, Ralls | 48 min |
| May 6, 10:47 AM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 43 min |
| May 6, 11:28 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.